I started on 60 mg per day 9 months ago and currently I am taking 2 mg per day
I want to come off prednisone completely how should I do this?
- 15 Dec 2012 by Brian25
- 19 January 2015
The amount of time it takes to taper off prednisone depends on the disease being treated, the dose and duration of use, and other medical considerations.
You have to follow your doctors orders on this.
If you taper off too quickly, you might experience prednisone withdrawal symptoms which include:
Loss of appetite
Actually one can not taper that fast. I know of a friend who is down to 1/2 of 1 mg tablet and still her adrenals have not healed enough,
The recommendation has to come from the doctor only and prednisone cannot be tapered like pain medicine, antidepressants and so forth.
Long term use of prednisone requires the adrenal glands to heal. How long that takes from their atrophied state depends upon what condition was treated. For example, for me to come down from 40 mg we can start dropping every two weeks 10 mg until 20. Then drop 2.5 every 4 weeks to 15. Then 1 mg every four weeks until 10mg. This is the point where the adrenals start to heal. Since my disease flares before fifteen, I am unable to do the taper any further. But would take over a year to get to the 10. After that it would take quite a few months to do so any more than one per month.
Please discuss this with your doctor and follow the directions exactly. Too fast of a taper will flare your condition, your prednisone will go up and you will have to start to taper down all over again. I kid you not, this is nothing to taper on your own with out real consequence. You are battling the adrenals to restart and that takes time.
Although all of you mean well, this is truly the only way to do this. Atrophied glands take a lot of time to start production again. Not having this hormone could be a terrible event. This information is from my physician. Yes, prednisone has all kinds of side effects. But not as bad as too fast of a taper. Please be well and be careful. Karen
Why are you on prednisone? 60 mg is the common starting, emergency dose for giant cell arteritis -- is this what you have?
If you took more than a few milligrams for weeks, you must withdraw very slowly and carefully lest you have an adrenal crisis, which is serious. If you are comfortably and safely at 2 mg., you only need wisdom to withdraw.
I can make some good suggestions if you have GCA or PMR.
I would suggest you do it slowly and gradually; perhaps .5 per week. Any sudden reduction could cause you problems.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.